MAUDE Adverse Event Report: MEDLINE INDUSTRIES INC.; PENCIL,CAUTERY,PUSHBUTTON,STERILE,LF,SS

MEDLINE INDUSTRIES INC.; PENCIL,CAUTERY,PUSHBUTTON,STERILE,LF,SS
Catalog Number ESPB3000
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that during a coronary artery bypass graft and bilobectomy procedure the cautery pencil sparked and smoked.It is unknown at what point in the procedure the reported incident occurred.It is unknown if the reported incident occurred during first or subsequent use of the cautery pencil.The facility contact was unable to provide information on the used, mode, and settings of the cautery pencil at the time of the reported incident and which part of the cautery pencil experienced the sparking and smoking.The facility contact was unable to provide information on the model, mode, and settings of the generator that was in use at the time of the reported incident.It is unknown if the facility's staff continued to use the same cautery pencil after noticing the reported sparking and smoking.The patient was under general anesthesia at the time of the incident.The overall procedure did not last longer than expected and the patient did not require additional anesthesia during the procedure.The facility contact noted that there was no impact or adverse effect to the patient, to the procedure, or to a staff member.The facility contact noted that there was no serious injury, medical intervention, or follow-up care related to the reported incident.A sample was returned to the manufacturer for evaluation.The sample was noted to be used and the cautery tip was not insulated which may allow the entire cautery tip to conduct.Functional inspection was performed on the returned sample and the reported product issue was not confirmed.The sample functioned as intended.A root cause for the reported incident could not be determined.Due to the reported incident, and in an abundance of caution, this medwatch is being filed.If additional relevant information becomes available a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported that during a coronary artery bypass graft and bilobectomy procedure the cautery pencil sparked and smoked.

Common Device Name
PENCIL,CAUTERY,PUSHBUTTON,STERILE,LF,SS
Manufacturer (Section D)
MEDLINE INDUSTRIES INC.
three lakes drive
northfield IL 60093 2753
MDR Report Key8078337
Report Number1417592-2018-00118
Device Sequence Number13841199
Product Code GEI
UDI-Device Identifier10080196775934
UDI-Public10080196775934
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberESPB3000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/26/2018
Initial Report FDA Received Date11/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR
Patient Weight72